Minnesota, 2013

Hail in Minnesota, May 18, 2013

May 18, 2013 · NWS MPX · 2 events in 2 counties and zones

Isolated thunderstorms developed after midnight across west central Minnesota, and moved slowly eastward across central Minnesota. 5 inch hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Isolated thunderstorms developed after midnight across west central Minnesota, and moved slowly eastward across central Minnesota. A few thunderstorms became severe near Sauk Centre, Minnesota and produced up to 1.5 inch hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 17, 11:19 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, May 17, 11:19 PM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1219 AM CDT SAT MAY 18 2013

.UPDATE...

UPDATED FOR THE 06Z AVIATION DISCUSSION BELOW.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 327 PM CDT FRI MAY 17 2013

TSRA/S HAVE BEGUN ACROSS SW/WC MN EARLY THIS AFTN. THE TSRA WERE
ASSOCIATED WITH TIGHT INSTABILITY GRADIENT ACROSS FAR SW MN WHERE
DEW PTS HAVE RISEN INTO THE LOW TO MID 60S. THERE REMAINS AN
ELEVATED BOUNDARY ACROSS THIS AREA WHICH SHOULD FOCUS CONVECTION
THRU THE AFTN BEFORE THE MAIN FOCUS ACTIVITY DEVELOPS ACROSS
SD/NEBRASKA OVERNIGHT. RESIDUAL SHRA/ISOLD TSRA WILL REMAIN ACROSS
EC MN/WC WI DURING THE LATE AFTN/EARLY EVENING HRS. THERE STILL
REMAINS SOME SUBTLE SHRTWV ACROSS SW MN WHICH MAY ENHANCE THE SHRA
ACROSS EC MN/SE MN DURING THE EVENING. AFT MIDNIGHT THE MAIN FOCUS
FOR SHRA/TSRA ACTIVITY SHOULD REMAIN ACROSS WC/CENTRAL MN WHERE A
STRONGER SHRTWV MOVING ACROSS THE HIGH PLAINS OF NEBRASKA/SD
INTERACT WITH THE AMPLE MOISTURE ACROSS THIS REGION. ALTHOUGH SVR WX
IS POSSIBLE IN FAR WC MN AFT MIDNIGHT...THE BULK OF THE SVR WX
SHOULD REMAIN ACROSS SD/NEBRASKA WHERE HIGHER SHEAR VALUES AND
INSTABILITY EXISTS.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 327 PM CDT FRI MAY 17 2013

THE PERIOD BEGINS WITH A DEEP UPPER TROUGH JUST EAST OF THE
ROCKIES. MODEL CONSENSUS TODAY IS FOR TWO UPPER LOWS TO FORM OVER
THE WEEKEND. THE FIRST TO FORM WILL BE OVER THE DAKOTAS...WHICH
IS PROJECTED TO MOVE INTO NW MN ON SUNDAY. THIS FIRST LOW IS THE
FOCUS FOR HEAVY RAIN AND SOME SEVERE WEATHER ACROSS THE EASTERN
DAKOTAS...WEST CENTRAL AND NW MN. THE DETAILS ARE STILL NOT CLEAR
WITH WRF SOLUTIONS VARYING ON THE TIMING AND LOCATION OF THE
CONVECTION. THE 15Z SREF INDICATES PROBABILITIES AROUND 30 PERCENT
FOR AN INCH OF RAIN SATURDAY NIGHT ACROSS EASTERN SD AND WEST
CENTRAL MN. PROBABILITIES FOR TWO INCHES OF RAIN ARE AROUND 10
PERCENT JUST WEST OF THE MN BORDER. MODEST CAPE AND SHEAR VALUES
ARE PROJECTED SATURDAY EVENING ACROSS OUR FAR WEST. THERE IS NOT
MUCH OF A LOW LEVEL JET AND THE SURFACE TROUGH IS ACROSS CENTRAL
SD AND SE ND/NRN MN. AT THIS POINT...A FEW SEVERE STORMS CAN NOT
BE RULED OUT FOR OUR WEST CENTRAL MN COUNTIES.

A SECOND UPPER LOW IS EXPECTED TO FORM BY SUNDAY MORNING OVER
WESTERN NE/KS AND DEEPEN WHILE MOVING TO KFSD BY MONDAY MORNING.
DEEPENING SURFACE LOW PRESSURE WILL ADVANCE NORTHEAST THROUGH THE
CENTRAL PLAINS...LIKELY ENDING UP BETWEEN OMAHA AND NORFOLK
NEBRASKA BY SUNDAY EVENING. DP/DT TODAY SHOWED JUST A SLIGHT SW
DRIFT WITH TIME (SLOWING). A WARM FRONT WILL STRETCH ESE FROM THE
LOW ACROSS IA AND INTO SOUTHERN IL AND WILL MARK THE BOUNDARY OF
ADVANCING MT AIR. A COLD FRONT WILL TRAIL SOUTH FROM THE LOW INTO
THE SOUTHERN PLAINS. SHEAR AND CAPE VALUES INCREASE MARKEDLY ON
SUNDAY OFF TO OUR SOUTH WITH 50 KNOT 500 MB WINDS ADVANCING NE
FROM KS INTO IA BY EVENING. THE AREA EAST OF THE COLD FRONT...AS
WELL AS ALONG AND SOUTH OF THE WARM FRONT...IS A PRIME AREA FOR
SEVERE WEATHER SUNDAY AFTERNOON/EVENING. DEPENDING ON HOW THINGS
WORK OUT...SEVERE STORMS MAY PUSH INTO SOUTHERN/SE MN SUNDAY
EVENING AS THE WARM FRONT ADVANCES NORTHWARD.

WITH THE SLOWER MOVEMENT TO THE UPPER/SURFACE LOWS...THIS OPENS THE
DOOR FOR THE THREAT OF SEVERE WEATHER OVER FAR EASTERN MN AND
WEST CENTRAL WI ON MONDAY. ITS POSSIBLE FOR STORMS TO DEVELOP
ALONG THE MN/WI BORDER AROUND MIDDAY ON MONDAY AND ADVANCE
EASTWARD ACROSS WEST CENTRAL WI IN THE AFTERNOON. THIS IS SOMETHING
LATER SHIFTS WILL NEED TO KEEP AN EYE ON. THE TUESDAY THROUGH
THURSDAY PERIOD WILL FEATURE THE UPPER LOW SLOWLY PASSING ACROSS
THE FA WITH SCATTERED SHOWERS...PLENTY OF CLOUDS AND HIGH
TEMPERATURES RUNNING SOME 10 DEGREES BELOW NORMAL. DRY WEATHER IS
FORECAST TO RETURN ON FRIDAY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 1202 AM CDT SAT MAY 18 2013

NO MAJOR CHANGE FROM THE 00Z TAF...TRIED TO TIME IN THE
THUNDERSTORMS CURRENTLY IN SD EARLY THIS MORNING. OVERALL...LOOKS
AGAIN LIKE A RAIN FILLED DAY WITH A COUPLE ROUNDS OF SHOWERS AND
STORMS SEPARATED BY LONG BREAK IN BETWEEN. THE FIRST ROUND ARRIVES
THIS MORNING AND THE SECOND THIS EVENING.

KMSP...

MIGHT SEE THE CEILINGS AND VISIBILITY GET WORSE FOR A FEW HOURS EARLY
THIS MORNING BEFORE THE SHOWERS AND THUNDERSTORMS ROLL ACROSS THE
AREA. TRIED TO TIME IN THE EXPECTED RAIN AS BEST AS POSSIBLE AND
ACCOUNT FOR THE LONG BREAK IN BETWEEN. WE THINK MOST OF THE
THUNDERSTORM ACTIVITY WILL PASS NORTH OF THE AIRPORT THIS
MORNING...BUT ARE CLOSE ENOUGH GIVEN THE CURRENT TRENDS TO KEEP IN
THE FORECAST.

/OUTLOOK FOR KMSP/

SUN...VFR/MVFR CIGS. CHC SHRA/TSRA WITH IFR. S-SE WINDS 8-12 KTS.
MON...VFR/MVFR CIGS. CHC SHRA/TSRA WITH IFR. S WIND 10-15 KTS.
TUE...VFR/MVFR CIGS. CHC SHRA/TSRA WITH IFR. E-NE WIND 5 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...JLT
LONG TERM...RAH
AVIATION...CLF
Hazardous weather outlook, May 17, 6:10 PM CST, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
710 PM CDT FRI MAY 17 2013

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
190015-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
710 PM CDT FRI MAY 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO REACH WEST CENTRAL MINNESOTA FROM
THE DAKOTAS BY DAYBREAK SATURDAY. SOME OF THESE STORMS MAY BE
STRONG...BUT ANY SEVERE ACTIVITY WOULD BE ISOLATED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SEVERAL ROUNDS OF THUNDERSTORMS ARE EXPECTED THROUGH TUESDAY.
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE...ESPECIALLY SATURDAY
EVENING INTO SATURDAY NIGHT OVER FAR WESTERN AND SOUTHWESTERN
MINNESOTA...AND ACROSS MUCH OF CENTRAL AND SOUTHERN MINNESOTA
INTO WESTERN WISCONSIN SUNDAY.

RAINFALL AMOUNTS COULD EXCEED 4 INCHES BY TUESDAY. THESE AMOUNTS
MAY CAUSE SIGNIFICANT RISES IN RIVERS AND STREAMS...AND MAY ALSO
CAUSE URBAN FLOODING CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED OVER THE WEEKEND.

In the hours before

Special weather statement, May 17, 10:24 PM CST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1124 PM CDT FRI MAY 17 2013

MNZ041-042-180515-
DOUGLAS-TODD-
1124 PM CDT FRI MAY 17 2013

AT 1124 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 7 MILES NORTHEAST OF ALEXANDRIA...OR 16 MILES SOUTH OF
PARKERS PRAIRIE. THIS STORM WAS MOVING NORTHEAST AT 15 MPH.

PEA SIZE HAIL IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  LEAF VALLEY.
  BELLE RIVER.
  ROSE CITY.
  CLOTHO.
  CLARISSA.

LAT...LON 4597 9467 4583 9480 4609 9567 4612 9561
      4611 9516 4626 9515 4633 9495
TIME...MOT...LOC 0424Z 238DEG 15KT 4593 9527
Special weather statement, May 18, 12:17 AM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
117 AM CDT SAT MAY 18 2013

MNZ041-042-048-049-180645-
DOUGLAS-POPE-STEARNS-TODD-
117 AM CDT SAT MAY 18 2013

AT 118 AM CDT...RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY
DEVELOPING 7 MILES SOUTHEAST OF GLENWOOD...OR 19 MILES SOUTHWEST OF
SAUK CENTRE. THESE STORMS WAS MOVING NORTHEAST AT 20 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  SEDAN.
  GROVE LAKE.
  WESTPORT.

LAT...LON 4587 9490 4565 9466 4551 9523 4565 9542
TIME...MOT...LOC 0618Z 246DEG 17KT 4559 9528

The radar

The Minneapolis radar (KMPX), 157 km away, was scanning. The volume nearest the first event began at 06:46 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Stearns

When
May 18, 12:48 AM CST
Where
Stearns County, 7.27 mi W of Sauk Centre
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.740, -95.120

Small tree limbs were also blown down during the time the quarter size hail fell.

Hail, Todd

When
May 18, 1:04 AM CST
Where
Todd County, 3.59 mi NNW of West Union
Measured
1.5 in hail
Property damage
$200
Reported by
Trained Spotter
Coordinates
45.850, -95.120

Ping Pong ball size hail broke the windshield of a truck.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 440391, 440392.